Oklahoma, 2017

Tornado and Hail in Oklahoma, March 6 to 7, 2017

March 6 to 7, 2017 · NWS TSA · 37 events in 16 counties and zones

Strong to severe thunderstorms developed during the evening hours of the 6th over north central Oklahoma, along a cold front that moved into the area. A very moist and moderately unstable air mass was in place over eastern Oklahoma ahead of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$177,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the evening hours of the 6th over north central Oklahoma, along a cold front that moved into the area. A very moist and moderately unstable air mass was in place over eastern Oklahoma ahead of these storms. The line of thunderstorms moved east across eastern Oklahoma during the evening hours of the 6th and early morning hours of the 7th, producing hail up to half dollar size and damaging wind. Other strong to severe thunderstorms developed well ahead of the cold front across east central Oklahoma. Strong wind shear that was present in the atmosphere over the area allowed some of these storms to develop into supercell thunderstorms, which produced a tornado in Adair County and hail up to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 6, 5:29 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 6, 5:29 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
529 PM CST Mon Mar 6 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
A cold front will sweep southeast across the area overnight
accompanied by a line of showers and thunderstorms. VFR conditions
will prevail following the passage of the front late tonight and
Tuesday.

&&

.PREV DISCUSSION... /Issued 256 PM CST Mon Mar 6 2017/

DISCUSSION...
Potent upper level storm system shifting east into the central plains
this afternoon. Very strong south winds continue ahead of system
with frequent gusts of 35-45 mph across northeast Oklahoma and
northwest Arkansas. The gusty winds will likely persist through
mid evening ahead of approaching cold front which will move into
far northeast Oklahoma early this evening. The wind advisory
therefore has been extended until 9 pm.

Atmosphere continues to destabilize with a few breaks in the cloud
cover and as low level moisture continues to surge north. Could
see enough forcing/weakening of the cap for isolated thunderstorm
development by late afternoon across far northeast Oklahoma and
northwest Arkansas. Any storms that develop would likely be
supercells with the threat for very large hail and tornadoes.

The more widespread severe threat will occur along the cold front
with thunderstorms expanding in coverage and becoming more linear
with time along frontal boundary through the evening hours.
Instability/shear profiles will support a QLCS through the event
with damaging winds/large hail and a few tornadoes. The main
convective line is expected to be along the I-44 corridor around
the 9-10 pm time frame, pushing southeast to near a MLC/FYV line
by midnight. The severe threat should end around 3 am as the cold
front sweeps south of area into the ARKLATX region.

A very dry airmass behind the front will support a limited fire
danger on Tuesday as westerly winds persist north of surface high.
Gusty south winds will begin to increase on Wednesday and with
limited moisture return, fire weather will once again be a
concern.

Precipitation chances return Thursday into Friday under northwest
flow aloft and as a front stalls across the area. A stronger
upper wave will move out of the northern Rockies for the early
part of the weekend with showers/thunderstorms chances increasing
with cold front.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 9 PM CST this evening for OKZ049-053>076.

AR...Wind Advisory until 9 PM CST this evening for ARZ001-002-010-011.

&&

AVIATION...05
Hazardous weather outlook, Mar 6, 4:46 PM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
446 PM CST Mon Mar 6 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
446 PM CST Mon Mar 6 2017

...SEVERE WEATHER EXPECTED THIS EVENING AND TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...early evening.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...early-mid evening.

	AREA AT GREATEST RISK...northeast Oklahoma and western Arkansas.

HEAVY RAIN.
	RISK...Limited.
	AREA...far eastern Oklahoma and western Arkansas.
	ONSET...this evening.

SIGNIFICANT WINDS.
	RISK...Elevated.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...ongoing.

DISCUSSION...
Isolated to scattered thunderstorms may develop early
this evening across northeast Oklahoma and northwest Arkansas ahead
of the cold front that continues moving through the central Plains.
Strong wind fields at the surface and upper levels...will combine
with moderate instability and support severe storm development.

If discrete storms are able to form ahead of the front early this
evening, they would quickly become supercells with the potential for
large hail, damaging winds and tornadoes. The tornado threat looks
to be maximized during the early to mid evening hours across
northeast Oklahoma and northwest Arkansas. However, given the strong
low level wind shear, the threat for severe weather, including
isolated tornadoes, will persist until the cold front clears the
area.

In addition to the threat of severe storms...strong winds will
continue in advance of the cold front. Sustained south winds of 20
to 30 miles per hour will be common with gusts of around 45 mph
likely. This will of course make ongoing wildfire suppression
efforts challenging.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...Fire Weather Potential.
WEDNESDAY...High Wind Potential and Fire Weather Potential.
THURSDAY through Saturday...Thunderstorm Potential.
SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Fire weather is a concern through the rest of the week, especially
for areas which receive little or no rain today. Thunderstorm
chances return by the end of the week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers should follow the latest forecasts concerning
the severe storm and fire potential today and tonight.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Mar 6, 7:41 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
741 PM CST MON MAR 6 2017

OKZ058-063-070200-
Delaware OK-Ottawa OK-
741 PM CST MON MAR 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELAWARE AND
SOUTHEASTERN OTTAWA COUNTIES UNTIL 800 PM CST...

At 741 PM CST, a strong thunderstorm was located over Bernice State
Park, moving northeast at 65 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Grove...                          Fairland...
Afton...                          Bernice...
Wyandotte...                      Honey Creek State Park...
Bernice State Park...             Cleora...
Twin Bridges State Park...

This includes Interstate 44 between mile markers 296 and 299.

A tornado watch remains in effect until 300 AM CST for northeastern
Oklahoma.

LAT...LON 3664 9462 3652 9492 3662 9500 3669 9500
      3690 9462
TIME...MOT...LOC 0141Z 239DEG 57KT 3664 9490

The radar

The Tulsa radar (KINX), 107 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 12 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Osage

When
March 6, 8:25 PM CST
Where
Osage County, 3.06 mi NNE of Pearsonia
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.840, -96.428

The Oklahoma Mesonet station near Foraker measured 67 mph thunderstorm wind gusts.

Hail, Washington

When
March 6, 9:15 PM CST
Where
Washington County, 1.01 mi E of Bartlesville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.747, -95.982

Hail, Washington

When
March 6, 9:19 PM CST
Where
Washington County, 2 mi ENE of Bartlesville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.761, -95.967

Thunderstorm Wind, Washington

When
March 6, 9:20 PM CST
Where
Washington County, 2 mi NNE of Dewey
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.827, -95.916

Strong thunderstorm wind blew down a tree and several sections of a privacy fence.

Tornado, Adair

When
March 6, 9:44 PM CST to 9:55 PM CST
Where
Adair County, 4.03 mi ESE of Bunch to 5.14 mi ESE of Lyons
Rating
EF1
Path length
6.1 mi
Path width
650 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.656, -94.704

This tornado destroyed several outbuildings, damaged several homes, uprooted numerous trees, and blew down power poles. Based on this damage, estimated maximum wind in the tornado was 90 to 100 mph.

Thunderstorm Wind, Craig

When
March 6, 9:45 PM CST
Where
Craig County, 4.28 mi WSW of Pyramid Corners
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.775, -95.221

The Oklahoma Mesonet station east of Centralia measured 66 mph thunderstorm wind gusts.

Thunderstorm Wind, Tulsa

When
March 6, 9:48 PM CST
Where
Tulsa County, 1 mi N of Owasso
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.285, -95.850

Strong thunderstorm wind blew down power poles.

Hail, Adair

When
March 6, 9:50 PM CST
Where
Adair County, 4 mi S of Stilwell
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
35.762, -94.630

Hail, Adair

When
March 6, 9:53 PM CST
Where
Adair County, 3 mi ESE of Bunch
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.663, -94.721

Hail, Tulsa

When
March 6, 9:55 PM CST
Where
Tulsa County, 2.57 mi W of Wekiwa
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.151, -96.226

Thunderstorm Wind, Craig

When
March 6, 9:57 PM CST
Where
Craig County, 5 mi W of Vinita
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.650, -95.240

Strong thunderstorm wind blew down trees and overturned a shed.

Thunderstorm Wind, Rogers

When
March 6, 10:00 PM CST
Where
Rogers County, 0.74 mi WNW of Verdigris
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.235, -95.692

Strong thunderstorm wind snapped large tree limbs.

Hail, Creek

When
March 6, 10:00 PM CST
Where
Creek County, 0.57 mi W of Bristow
Measured
1 in hail
Reported by
Public
Coordinates
35.831, -96.390

Thunderstorm Wind, Craig

When
March 6, 10:00 PM CST
Where
Craig County, 4.28 mi WSW of Pyramid Corners
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.775, -95.221

The Oklahoma Mesonet station east of Centralia measured 58 mph thunderstorm wind gusts.

Thunderstorm Wind, Tulsa

When
March 6, 10:15 PM CST
Where
Tulsa County, 0.66 mi SSW of Bixby
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.941, -95.883

Strong thunderstorm wind snapped five power poles.

Hail, Creek

When
March 6, 10:16 PM CST
Where
Creek County, 0.74 mi SSW of Shamrock
Measured
1.25 in hail
Reported by
Public
Coordinates
35.910, -96.584

Thunderstorm Wind, Ottawa

When
March 6, 10:20 PM CST
Where
Ottawa County, 3 mi ESE of Miami
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.863, -94.830

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Mayes

When
March 6, 10:20 PM CST
Where
Mayes County, 0.66 mi S of Strang
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.410, -95.131

Strong thunderstorm wind blew down several trees and overturned a mobile homes.

Thunderstorm Wind, Creek

When
March 6, 10:20 PM CST
Where
Creek County, Sapulpa
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.000, -96.100

Strong thunderstorm wind damaged the roof of a home.

Hail, Creek

When
March 6, 10:21 PM CST
Where
Creek County, 3 mi E of Sapulpa
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.000, -96.046

Hail, Ottawa

When
March 6, 10:23 PM CST
Where
Ottawa County, 2 mi N of Narcissa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.829, -94.930

Hail, Mayes

When
March 6, 10:35 PM CST
Where
Mayes County, 0.49 mi NNW of Adair
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.437, -95.272

Thunderstorm Wind, Rogers

When
March 6, 10:42 PM CST
Where
Rogers County, 0.57 mi W of Inola
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.151, -95.510

Strong thunderstorm wind damaged an outbuilding.

Thunderstorm Wind, Tulsa

When
March 6, 10:43 PM CST
Where
Tulsa County, 1.59 mi WSW of Tulsa
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.140, -95.976

Strong thunderstorm wind blew down a tree onto a vehicle.

Thunderstorm Wind, Mayes

When
March 6, 10:45 PM CST
Where
Mayes County, 0.17 mi NE of Spavinaw
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.382, -95.048

Strong thunderstorm wind damaged boat docks on Spavinaw Lake. Two docks were flipped, and several others had roof damage.

Thunderstorm Wind, Okmulgee

When
March 6, 10:51 PM CST
Where
Okmulgee County, 0.89 mi SE of Hector
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.820, -95.910

Strong thunderstorm wind blew shingles off of the roof of a home, and damaged the siding of homes.

Thunderstorm Wind, Mayes

When
March 6, 10:58 PM CST
Where
Mayes County, 0.52 mi S of Salina
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.293, -95.151

Strong thunderstorm wind damaged buildings.

Thunderstorm Wind, Muskogee

When
March 6, 11:07 PM CST
Where
Muskogee County, 1.26 mi NE of Neha
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.713, -95.385

Strong thunderstorm wind damaged the roof of a church, damaged the roofs of five homes, and uprooted two trees.

Thunderstorm Wind, Wagoner

When
March 6, 11:09 PM CST
Where
Wagoner County, 5.48 mi ESE of Coweta Easley Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.960, -95.486

Strong thunderstorm wind snapped large tree limbs.

Hail, Wagoner

When
March 6, 11:09 PM CST
Where
Wagoner County, 5.5 mi ESE of Coweta Easley Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
35.969, -95.479

Thunderstorm Wind, Muskogee

When
March 6, 11:20 PM CST
Where
Muskogee County, Muskogee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.750, -95.370

Strong thunderstorm wind damaged a metal building.

Hail, McIntosh

When
March 6, 11:55 PM CST
Where
McIntosh County, 3.47 mi NW of Checotah
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.469, -95.558

Thunderstorm Wind, Muskogee

When
March 7, 12:05 AM CST
Where
Muskogee County, 0.57 mi SW of Warner
Measured
56 kt (64 mph) estimated gust
Reported by
Post Office
Coordinates
35.494, -95.307

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Latimer

When
March 7, 12:40 AM CST to 12:45 AM CST
Where
Latimer County, 2.01 mi S of Degnan
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.901, -95.348

The Oklahoma Mesonet station southwest of Wilburton measured 64 mph thunderstorm wind gusts.

Thunderstorm Wind, Le Flore

When
March 7, 12:54 AM CST
Where
Le Flore County, 0.17 mi NW of Poteau
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.051, -94.623

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Pushmataha

When
March 7, 1:55 AM CST
Where
Pushmataha County, 0.3 mi ENE of Nashoba
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Post Office
Coordinates
34.482, -95.215

Strong thunderstorm wind damaged the roof of an outbuilding.

Thunderstorm Wind, Pushmataha

When
March 7, 2:00 AM CST
Where
Pushmataha County, 0.74 mi NE of Honobia
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
34.538, -94.941

Strong thunderstorm wind snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyThe tornado archive for Oklahoma, 2017Warnings in Oklahoma, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680933, 680935, 680936, 680937, 682151, 680938, 680939, 680940, 680941, 680942, 680943, 680944, 680945, 680948, 680949, 680951, 680952, 680954, 690532, 680955, 680956, 680958, 680959, 680962, 680964, 680967, 680968, 680970, 680972, 690538, 680973, 680975, 680978, 678189, 680980, 680981, 680983.